Alert archive / West Virginia / Flood Watches in 2015

Flood Watch 3, NWS Charleston, WV

March 12, 201527 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky

NWS Charleston, WV issued this flood watch at Mar 12, 2015, 3:08 PM EDT for 27 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky. It took effect at Mar 13, 2015, 5:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2015, 3:08 PM EDT (19:08 UTC)
In effect from
Mar 13, 2015, 5:00 PM EDT
Expired
Mar 14, 2015, 2:30 PM EDT
In force
22 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 40 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 53 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-233 m²/s²
0-3 km storm-relative helicity
-219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flood watch went out at Mar 12, 1:11 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 12, 1:11 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT THU MAR 12 2015

.SYNOPSIS...
HIGH PRESSURE OVERNIGHT. NEXT LOW PRESSURE/RAIN FRIDAY THROUGH
SATURDAY. RAIN SHOWERS LINGER INTO SUNDAY. BRIEF HIGH PRESSURE
BUILDS SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
A HIGH PRESSURE SYSTEM WILL MOVE EASTWARD OVERNIGHT...GIVING WAY TO
ANOTHER SYSTEM STARTING ON FRIDAY. MODELS ARE A TAD SLOWER WITH THE
ARRIVAL OF THE PRECIPITATION...SO WILL ADJUST ACCORDINGLY. WITH A
DECENT CONSENSUS AMONG MODELS...WILL ALSO RAISE POPS. WITH WINDS
PICKING UP TONIGHT...WILL GO ON THE WARMER SIDE OF GUIDANCE IN THE
WESTERN LOWLANDS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
EXPECT A WARMING TREND FRIDAY THROUGH THE WEEKEND AS SOUTH TO
SOUTHWEST FLOW BRINGS WARMER BUT JUICY AIRMASS TO THE AREA...AHEAD
OF THE NEXT SYSTEM.

A LOW PRESSURE SYSTEM WILL APPROACH FROM THE SOUTHWEST INTO THE OH
VALLEY FRIDAY INTO SATURDAY...TO BRING A WARM FRONT/COLD FRONT
COMBO SPREADING RAIN TO THE AREA THROUGH AT LEAST SATURDAY NIGHT.
DELAYED THE ONSET ONCE AGAIN AS MODEL CONSENSUS KEEP SLOWING THEIR
QPF FIELDS INTO THE AREA. HOWEVER...INCREASE POPS TO CATEGORICAL
FRIDAY AND SATURDAY. EXPECT FROM 1 TO THREE QUARTERS OF AN INCH OF
RAIN ON THESE DAYS...WITH THE HIGHER AMOUNTS ALONG THE OH RIVER
AND SOUTHEAST OH.

TEMPERATURES WILL CLIMB INTO THE UPPER 50S FRIDAY...AND INTO THE
MID 60S SATURDAY UNDER AREAS OF RAIN. WITH SATURATED TERRAINS FROM
PREVIOUS PCPN...FLOODING CONDITIONS CAN NOT BE RULED OUT. WILL
KEEP MONITORING THE PROGRESSION OF THIS LOW SYSTEM TO ASSESS THE
FLOODING THREAT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
PATTERN BECOMES DRIER AND COOLER AS THE FLOW ALOFT TURNS NORTHWEST.
MODELS EXIT THE LAST OF THE SOUTHERN STREAM LOW PRESSURE SYSTEMS
SATURDAY NIGHT WITH PRECIPITATION RAPIDLY ENDING FROM WEST TO EAST.
SLIGHTLY COOLER DRY HIGH PRESSURE MOVES IN FOR SUNDAY. MODELS HAVE A
MOISTURE STARVED COLD FRONT DROPPING ACROSS THE AREA MONDAY
NIGHT...WITH QUITE MILD TEMPERATURES MONDAY. A FEW RAIN SHOWERS WILL
ACCOMPANY THE FRONT MONDAY NIGHT...POSSIBLY CHANGING TO SNOW SHOWERS
IN THE HIGHEST ELEVATIONS OF THE NORTHERN MOUNTAINS BEFORE ENDING. A
CANADIAN HIGH PRESSURE SYSTEM WILL MOVE IN FOR MID WEEK WITH DRY
WEATHER AND COOLER TEMPERATURES...BUT NO EXTREMES.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
A HIGH PRESSURE SYSTEM WILL PROVIDE VFR CONDITIONS THIS AFTERNOON
AND OVERNIGHT. ANOTHER APPROACHING SYSTEM WILL PROVIDING LOWER
CLOUDS FRIDAY MORNING WITH SOME RESTRICTIONS IN RAIN MOVING INTO
NORTHEAST KY...SW VA...AND SW WV.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: NONE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR POSSIBLE IN RAIN ON FRIDAY AFTERNOON...WITH IFR IN FG AND STRATUS
SATURDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/ARJ/RPY
NEAR TERM...RPY
SHORT TERM...ARJ
LONG TERM...MZ
AVIATION...RPY
Hazardous weather outlook, Mar 12, 4:31 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
431 AM EDT THU MAR 12 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
431 AM EDT THU MAR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAIN WILL OVERSPREAD THE MIDDLE OHIO VALLEY AND CENTRAL
APPALACHIANS FRIDAY AND SATURDAY. WITH SATURATED SOILS AND LITTLE
TIME FOR RECOVERY IN AREA CREEKS...STREAMS...AND RIVERS...A FLOOD
WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:49 PM EDTRiver Flood WarningRLXLawrence5 days
Mar 12, 1:49 PM EDTRiver Flood WarningRLXScioto5 days

Nearby

Flood Watches in West Virginia, 2015Flood Watches in Ohio, 2015Flood Watches in Kentucky, 2015Every flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.